I was diagnosed with hypothyroidism a couple years ago. I have been told a few times that my levels were normal and then I went back to the doctor and had another blood test which showed that my levels were once again were too low. My question to all of you is have any of you experienced an unstable thyroid. I can't seem to keep it stable. It's driving me nuts because I never feel "right" anymore. Anyone have any advice?
Hi Mila21ca. The most common reason for fluctuating thyroid blood levels is an autoimmune disorder called antibody-related thyroiditis. There are many types of thyroid antibodies, but the three most prevalently tested are Antimicrosomal (thyroid peroxidase or TPO) Antibodies, AntiThyroglobulin Antibodies, and Thyroid Stimulating Immunoglobulins. The first two make you Hypo, and the last makes you Hyper. The presence of TPO antibodies is also called "Hashimoto's Thyroiditis."
It is possible to have any combination of thyroid antibodies, and symptoms can vary from Hypo to Hyper and back again. Thyroiditis "flare-ups" can cause a sudden increase in symptoms, but these flare-ups tend to subside after a couple of weeks.
The most common medical treatment is thyroid meds, but some supplements can help as well. Selenium (200 mcg/day) has been shown to help fight thyroid antibodies, and Maca (a sort of Peruvian turnip) balances all of the body's hormones while supporting the immune system.
You can read about thyroiditis, antibodies, Selenium, Maca and much more in our Information Archive thread.
Thanks, ArtfulD. I can't seem to get balanced. I took 30mg of Armour for years and still had symptoms. Then a new doctor added .025 of levoxyl to the Armour since my FT4 was toward the low end of the normal range. I felt much better, but after 8 weeks the symptoms started coming back, so she upped the levoxyl to .050. Seven weeks later I felt hyper and my FT4 was near the top of the normal range, so she had me alternate between the .025 and .050. Now it's about 5 weeks into this dosage and I'm starting to feel hyper again. I guess I'll need to drop back down to .025 again, but it seems the only time I feel good is 2 to 6 weeks after a dosage change, and the rest of the time I'm either tired, depressed and gaining weight, or shaky, unable to sleep, and losing weight.
I do take Maca and Selenium, along with B vitamins, Tyrosine, and several other supplements. I'm careful not to eat much soy and other goitrogenic foods, and I take my calcium at night. I've wondered if there might be an adrenal element, and lately have added raw adrenal and a licorice supplement. My doctor's been good with the thyroid meds, but I doubt I can talk her into any adrenal testing. I suppose it's worth a try, though. My TSH hasn't gone lower than .9 or higher than 1.9, and all the other numbers don't fluctuate much, either. Is there something I'm missing?
Sounds like you've covered most of the bases, meema. Kelp can help in some instances, but most of us in developed countries have sufficient iodine in our diets already, do be careful when taking this supplement.
Have you thought of seeing an acupuncturist to see if hands-on treatment can help stabilize you? It's hard to know if your supplements are interacting, or if your body needs a rest from some of them. Might not hurt to get an addtional expert's opinion.